MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM RED 62 REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM RED 62 REPERFUSION CATHETER; NRY
Catalog Number RED62SKIT
Medical Device Problem Codes Fracture (1260); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/30/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned red62 revealed that the catheter stretched and fractured.If the red62 is retracted against resistance, damage such as stretching and a subsequent fracture may occur.This fracture is likely the reported damage during the procedure.The reported tortuous anatomy may have contributed to resistance during the procedure.The root cause could not be determined.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the left internal carotid artery (ica) using a penumbra system red 62 reperfusion catheter (red62), a penumbra system red 43 reperfusion catheter (red43), a benchmark bmx81 access system (bmx81), a non-penumbra system, and a guidewire.It was reported that the patient¿s anatomy was tortuous, and it was noted that there was a tortuous loop in the lica.During the procedure, the physician gained access to the right radial artery using the sheath and placed the bmx81 low in the lica due to the redundant loop.The physician then advanced the red62 and the red43 to the target location and aspirated for ninety seconds.While attempting to remove the red62, the physician experienced resistance.After multiple attempts to remove the red62, the physician felt something break.The bmx81 was removed along with the red62.After retraction of the red62 from the bmx81, the red62 was found to be stretched on the distal length.The physician then advanced another red62, a non-penumbra catheter, and a stent retriever through the same bmx81 to the target location and aspirated for ninety seconds.The physician then removed the second red62 and the stent retriever together.While attempting to remove the stent retriever from the second red62, the physician noticed that the stent retriever could not be removed from the second red62.The second red62 and the stent retriever were not used for the remainder of the procedure.The physician then advanced a third red62 and the same red43 to the target location and aspirated for ninety seconds.It was reported that the physician decided to gain access from the right femoral artery to use a larger aspiration catheter.Therefore, the third red62, the red43, and the bmx81 were not used for the remainder of the procedure.The procedure was completed using non-penumbra catheters, a non-penumbra sheath (8f), a benchmark bmx96 access system (bmx96), and another guidewire.There was no report of an adverse effect to the patient.The device was returned and investigated.Based on the device investigation results, the reportability determination was re-assessed and deemed reportable.

Brand Name
PENUMBRA SYSTEM RED 62 REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer (Section G)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key21646366
Report Number3005168196-2025-00087
Device Sequence Number7694821
Product Code NRY
UDI-Device Identifier00815948023536
UDI-Public00815948023536
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
K203440
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/19/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberRED62SKIT
Device Lot NumberH00006687
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/06/2025
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/20/2025
Initial Report FDA Received Date03/19/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/07/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age22 YR
Patient SexMale